Alert archive / New York / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 73, NWS Buffalo, NY

August 24, 2023Cattaraugus County, Chautauqua County, New York

NWS Buffalo, NY issued this severe thunderstorm warning at Aug 24, 2023, 11:22 PM EDT for Cattaraugus County, Chautauqua County, New York. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 24, 2023, 11:22 PM EDT (03:22 UTC)
Expired
Aug 25, 2023, 12:15 AM EDT
In force
53 min
Issued by
NWS Buffalo, NY
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Cattaraugus County, NY, Chautauqua County, NY

The radar

The Buffalo radar (KBUF), 85 km from the middle of the area, began a volume at 03:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 3.4 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 00:00Z on 2023-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 542 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 00:00Z on 2023-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
542 J/kg
Mixed-layer CIN
-194 J/kg
Mixed-layer LCL
708 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted.

085 
WUUS51 KBUF 250322
SVRBUF
NYC009-013-250415-
/O.NEW.KBUF.SV.W.0073.230825T0322Z-230825T0415Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Buffalo NY
1122 PM EDT Thu Aug 24 2023

The National Weather Service in Buffalo has issued a

* Severe Thunderstorm Warning for...
  Southwestern Cattaraugus County in western New York...
  Chautauqua County in western New York...

* Until 1215 AM EDT.

* At 1121 PM EDT, severe thunderstorms were located along a line
  extending from near Silver Creek to 13 miles north of North East,
  moving south at 25 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Jamestown, Dunkirk, Fredonia, Westfield, Lakewood, Silver Creek,
  Falconer, Mayville, Clymer, and Long Point State Park.

This includes the following highways...
 Interstate 90 between exits 59 and 61.
 Interstate 86 between exits 4 and 15.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with these storms. 
Move indoors immediately. Lightning is one of nature's leading 
killers. Remember, if you can hear thunder, you are close enough to 
be struck by lightning.

Torrential rainfall is also occurring with these storms, and may 
lead to flash flooding. Do not drive your vehicle through flooded 
roadways.

&&

LAT...LON 4244 7950 4248 7947 4253 7939 4254 7934
      4258 7927 4260 7919 4262 7917 4200 7895
      4200 7976 4227 7976 4228 7973 4231 7977
TIME...MOT...LOC 0321Z 349DEG 22KT 4256 7925 4241 7984 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

JJR
2 follow-up statements
590 
WWUS51 KBUF 250349
SVSBUF

Severe Weather Statement
National Weather Service Buffalo NY
1149 PM EDT Thu Aug 24 2023

NYC009-013-250415-
/O.CON.KBUF.SV.W.0073.000000T0000Z-230825T0415Z/
Cattaraugus NY-Chautauqua NY-
1149 PM EDT Thu Aug 24 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 AM EDT
FOR SOUTHWESTERN CATTARAUGUS AND CHAUTAUQUA COUNTIES...

At 1149 PM EDT, severe thunderstorms were located along a line
extending from 11 miles southwest of Gowanda to 6 miles north of
Findley Lake, moving south at 30 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Jamestown, Dunkirk, Fredonia, Westfield, Lakewood, Silver Creek,
Falconer, Mayville, Clymer, and Long Point State Park.

This includes the following highways...
 Interstate 90 between exits 59 and 61.
 Interstate 86 between exits 4 and 15.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4244 7950 4248 7947 4253 7939 4254 7934
      4258 7927 4260 7919 4262 7917 4200 7895
      4200 7976 4227 7976 4228 7973 4231 7977
TIME...MOT...LOC 0349Z 343DEG 24KT 4236 7911 4221 7970 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

JJR
649 
WWUS51 KBUF 250412
SVSBUF

Severe Weather Statement
National Weather Service Buffalo NY
1212 AM EDT Fri Aug 25 2023

NYC009-013-250422-
/O.EXP.KBUF.SV.W.0073.000000T0000Z-230825T0415Z/
Cattaraugus NY-Chautauqua NY-
1212 AM EDT Fri Aug 25 2023

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN CATTARAUGUS AND
CHAUTAUQUA COUNTIES WILL EXPIRE AT 1215 AM EDT...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However, gusty 
winds and torrential rain are still possible with these 
thunderstorms.

LAT...LON 4244 7950 4248 7947 4253 7939 4254 7934
      4258 7927 4260 7919 4262 7917 4200 7895
      4200 7976 4227 7976 4228 7973 4231 7977
TIME...MOT...LOC 0412Z 349DEG 22KT 4226 7908 4211 7967 

$$

JJR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 10:00 PM EDT, 1 hour 22 minutes earlier.

Area forecast discussion, Aug 24, 10:00 PM EDT, 1 hour 22 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
1000 PM EDT Thu Aug 24 2023

.SYNOPSIS...
A area of showers and thunderstorms will cross western New York
through the early overnight hours, and may produce strong wind gusts
and locally heavy rain across far southwestern New York. Meanwhile
further east...just scattered showers and perhaps an isolated storm
are expected overnight. Scattered showers will then linger at times
Friday through Saturday along with plenty of rain free time, before
completely dry conditions arrive for Sunday.

&&

.NEAR TERM /THROUGH FRIDAY/...
As of this writing the main MCS has developed over southern Lower
Michigan and is heading southeastward toward Ohio...with a couple
additional clusters of showers and storms over southern Ontario also
continuing to steadily press southeastward toward Lake Erie. The
easternmost of these is on a track to clip far southwestern New York
between roughly 03z and 05z...and could produce strong gusty
winds...locally heavy rainfall...and near continuous lightning as it
passes.

With the most recent forecast update...have sped up the arrival of
the convection by an hour or so based on latest radar trends...and
have also extended thunder chances a little deeper into far western
New York also based on the same. Further east...chances of any
thunder at all still appear quite limited at best from the Genesee
Valley/Finger Lakes eastward...where there should just be some
disorganized scattered showers and some drizzle overnight. Nearly
saturated low levels beneath a shallow frontal inversion will
support plenty of low clouds and patchy fog overnight, with patchy
dense fog possible on the hills where the low stratus intersects
terrain.

Friday the convectively enhanced mid level shortwave will exit in
the morning, leaving weakly forced northwest flow for the rest of
the day. There will still be plenty of moisture around with surface
dewpoints in the 65-70F range, and with some diurnal instability
this may support a few scattered showers or isolated thunderstorms
in the afternoon across the higher terrain from the Southern Tier
through the Finger Lakes and also east of Lake Ontario. Stable lake
shadows will lower the chance of afternoon showers on the lake
plains.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
Weak surface low will have shuffled east of the region by Friday
night with broad longwave troughing spanning western Quebec.
Overnight this synoptic trough will slowly translate eastward as a
compact shortwave trough over Lake Superior pivots southeast and
drags its attendant cold front across the Great Lakes. Outside of
the North Country late, which will at this point be in closer
proximity to the incoming shortwave, mostly dry weather is expected
to hold out for much of the night as the region sits under
subsidence aloft courtesy of the right exit region of a 250H jet.
Under cloudy skies temperatures will bottom out in the low 60s, with
upper 50s across the Tug and western Dacks.

Cold front will trek northwest to southeast through the forecast
area Saturday. Weak large scale ascent with DPVA aloft as the upper
jet sags southward will promote the development of scattered showers
across the forecast area, with greatest chances continuing to be
across the North Country where deeper moisture will be found.
Overall instability looks marginal (MLCAPE ~500J/kg) but can't rule
out an isolated thunderstorm or two through the late morning and
afternoon hours. Passing front will also usher in a cooler airmass
with daytime highs only in the upper 60s to low 70s.

As the shortwave races east of the region Saturday night, it will
partially wrap into the larger trough to the north and lead to
broad, positively tilted troughing across the Northeast. Behind the
cold front, 850H temps may be cold enough (down to +8C) for some
weak lake enhancement south of Lake Ontario overnight, though
moisture will be lacking as surface high pressure will be expanding
back across the region from the upper Great Lakes. For now will just
bump up sky cover and keep sChc PoPs through the first half of the
night to account for this possibility as well as any lingering
showers behind the front.

Dry weather then expected Sunday and Sunday night as progressive mid-
level ridging and surface high pressure move across the lakes. Cool
air pooling within the trough across the northeast will continue to
hold temperatures slightly below normal for the back half of the
weekend, with highs Sunday in the upper 60s to mid 70s, and lows
Sunday night in the 50s, with upper 40s across portions of the North
Country.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
High pressure will likely maintain dry weather for much of the day
Monday as it escapes off to our east. The only caveat...it appears
moisture will begin to get drawn up into the area on its western
flank as it departs. This may lead to a few showers or an isolated
thunderstorm across the Southern Tier late in the afternoon and
evening. As was previously mention...there still remains some model
differences in the timing of the next upstream trough and
approaching cold front. Even so...its likely that we will see
increasing chances for showers and storms as we move into Tuesday
and more unsettled weather Wednesday as the trough axis moves into
the region. Furthermore...it even looks like we might see our first
real taste of fall Wednesday as 850mb T's plunge to +3C/+5C behind
the front. Anticipating plenty of clouds and showers around
Wednesday with highs peaking in the 60s.

Cool Wednesday night but dry weather as an expansive surface ridge
builds east into the region. Lows will be found in the 40s to low
50s near the lake shores. After a cool start...we should see a
fairly nice day Thursday with plenty of sunshine as high pressure
will be influencing the Great Lakes region.

&&

.AVIATION /02Z FRIDAY THROUGH TUESDAY/...
Late this evening through the early overnight hours, a complex
of thunderstorms will move southeast across Lake Erie and into
Ohio/northwest PA, and will clip the southwest corner of NY
including KJHW. This area of thunderstorms may produce
torrential rainfall, gusty winds, and prolific lightning. The
risk of strong thunderstorms will rapidly diminish with
northeastern extent, with a much lower chance of any thunder at
all from KROC/KDSV northeastward. KBUF/KIAG will be near the
edge of better thunder potential that will cross far
southwestern NY.

Otherwise, expect plenty of low stratus to continue overnight
through Friday morning with widespread MVFR/IFR CIGS persisting
and/or redeveloping. Some patchy fog will develop overnight through
Friday morning as well, especially across higher terrain where low
stratus will intersect the hilltops.

Friday the widespread MVFR/IFR in the morning will gradually
improve, with lower elevations returning to VFR in the afternoon.
There may be a few scattered showers or isolated thunderstorms
Friday afternoon, mainly across the higher terrain inland from the
lakes.

Outlook...

Saturday...Mainly VFR with a chance of showers and thunderstorms.
Sunday and Monday...VFR.
Tuesday...Mainly VFR with a chance of showers.

&&

.MARINE...
A large area of strong thunderstorms is expected to cross Lake Erie
between the late evening and early overnight hours, especially
southwest of Sturgeon Point. Some storms may produce strong gusty
winds/locally higher waves and prolific lightning. Further north and
east...more scattered showers and more isolated/weaker storms are
expected.

Looking farther ahead, Friday looks like a more favorable day for
boating on the lakes with northwest winds around 10 knots producing
a light chop. Saturday will be more choppy with northwest winds
increasing, especially on Lake Ontario.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...Hitchcock/JJR
NEAR TERM...Hitchcock/JJR
SHORT TERM...PP
LONG TERM...AR
AVIATION...Hitchcock/JJR
MARINE...Hitchcock/JJR
Hazardous weather outlook, Aug 24, 1:22 PM EDT, 10 hours before
Hazardous Weather Outlook
National Weather Service Buffalo NY
122 PM EDT Thu Aug 24 2023

NYZ001>008-011-013-014-251730-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-
Genesee-Livingston-Ontario-
122 PM EDT Thu Aug 24 2023

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ010-012-020-021-085-251730-
Northern Erie-Wyoming-Cattaraugus-Allegany-Southern Erie-
122 PM EDT Thu Aug 24 2023

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...This afternoon and tonight.

Scattered thunderstorms are possible tonight. A few storms may
contain gusty winds and brief heavy downpours.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ019-251730-
Chautauqua-
122 PM EDT Thu Aug 24 2023

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...This afternoon and tonight.

An area of thunderstorms is expected to cross the far southwest
corner of New York tonight. Some storms may be severe, with locally
damaging winds. Some storms may also contain very heavy rainfall,
with isolated flash flooding possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LOZ030-042>045-062>065-SLZ022-024-251730-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
122 PM EDT Thu Aug 24 2023

This Hazardous Weather Outlook is for portions of Lake Ontario and
Saint Lawrence River.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-251730-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
122 PM EDT Thu Aug 24 2023

This Hazardous Weather Outlook is for the New York waters of Lake
Erie.

.DAY ONE...This afternoon and tonight.

Scattered thunderstorms are possible tonight, especially on Lake Erie
near the Pennsylvania State Line. Some storms may contain locally
higher winds and waves.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

Hitchcock

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 24, 10:24 PM EDTSpecial Marine WarningBUF96 min
Aug 25, 12:14 AM EDTSpecial Weather StatementBUFAllegany, Cattaraugus46 min
Aug 25, 4:39 AM EDTAreal Flood WarningBUFMonroe, Ontario6 hr
Aug 25, 6:04 AM EDTSpecial Weather StatementBUFOswego41 min

Nearby

Severe Thunderstorm Warnings in New York, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.